F. Mescia1, R. Piras2, M. Noris2, G. Marchetti1, G. Rossini3, G. Remuzzi1,2,* and P. Ruggenenti1,2
Letter to the Editor
Kidney Transplantation From a Donor With Acute Kidney Injury: An Unexpected Outcome
Article first published online: 6 FEB 2014
© Copyright 2014 The American Society of Transplantation and the American Society of Transplant Surgeons
American Journal of Transplantation
Volume 14, Issue 4, pages 977–978, April 2014
How to Cite
Mescia, F., Piras, R., Noris, M., Marchetti, G., Rossini, G., Remuzzi, G. and Ruggenenti, P. (2014), Kidney Transplantation From a Donor With Acute Kidney Injury: An Unexpected Outcome. American Journal of Transplantation, 14: 977–978. doi: 10.1111/ajt.12648
- Issue published online: 25 MAR 2014
- Article first published online: 6 FEB 2014
- Fondazione ART per la Ricerca sui Trapianti (Milan, Italy)
To the Editor:
On March 2004, a 30-year-old male received a kidney graft from a 19-year-old lady dead from a brain trauma complicated by massive gastrointestinal bleeding and nonoliguric acute kidney injury associated with moderate thrombocytopenia, increased serum lactate dehydrogenase levels and slightly prolonged international normalized ratio.
Surgery was uneventful, but kidney function did not recover. A pretransplant graft biopsy sample processed shortly after surgery showed acute tubular necrosis with microvascular thrombosis (Figure 1A and B). Despite unfractionated heparin infusion, serum creatinine levels did not improve. On day 6, a second transplant biopsy again showed fresh microthrombi in approximately 30% of glomeruli, without signs of rejection (Figure 1C and D). One hundred milligrams of recombinant tissue plasminogen activator were infused, followed by subcutaneous injection of 100 U/kg of enoxaparin twice daily. After a transient improvement in kidney perfusion and function, serum creatinine progressively increased and the patient resumed hemodialysis in July 2006. The explanted graft disclosed chronic allograft nephropathy. A subsequent deceased-donor transplant was uneventful.
Several years later, sequencing DNA from the first donor for genes coding circulating (C3 and Factors H, B and I) and cell-bound (membrane cofactor protein and thrombomodulin) complement regulators revealed a heterozygous missense mutation in the thrombomodulin gene causing the p.V81I change in the N-terminal lectin-like (D1) domain.
Diffuse microthrombi in renal grafts from brain-trauma donors are normally observed in a context of disseminated intravascular coagulation, and usually reabsorb early posttransplant in parallel with renal function recovery . Conceivably, the unexpected outcome of our patient was likely explained by the mutated donor thrombomodulin that sustained kidney thrombi formation even posttransplant. Thrombomodulin is a transmembrane glycoprotein expressed on endothelial surfaces and organized into five domains that exhibit various anti-coagulant and anti-inflammatory properties . In particular, the D1 domain, housing the V81I change found in our patient, is directly involved in complement system inhibition through factor I–mediated C3b inactivation . D1 heterozygous mutations have been recently identified in 2% of atypical hemolytic-uremic syndrome (aHUS) cases, mostly children with viral prodromes, and the 81I variant has a severely impaired protective effect on CHO-K1 cell surface from activated complement . Thus, defective thrombomodulin activity might have predisposed our donor to microangiopathic disease upon brain trauma–induced systemic complement activation. Proteolytic cleavage of endothelial thrombomodulin  might have contributed to further reduce its activity and high-dose norepinephrine infusion, required to sustain donor blood pressure, might have concurred to fuel the microangiopathic process through direct endothelial damage and platelet activation. The fact that the thrombomodulin defect was restricted to the graft may also explain why, despite severe and irreversible renal microangiopathy, systemic signs of HUS were subtle in the recipient. On the other hand, the predisposing role, if any, of possible complement abnormalities in the recipient—sometimes associated with IgA nephropathy —was most likely marginal, since a second transplant from a donor without evidence of thrombotic microangiopathy was uneventful.
Thus, we suggest that trauma-induced complement activation might have precipitated aHUS in a donor predisposed to the disease because of a thrombomodulin defect and, posttransplant, defective thrombomodulin might have sustained the microangiopathic process in the graft. Thrombolytic therapy appeared to stifle the disease, but could not prevent subsequent relentless exhaustion of residual nephrons surviving acute microangiopathy.
We thank Eliana Gotti and the Nephrology Unit staff for patient care and monitoring. Mauro Abbate and Camillo Carrara helped prepare the iconographic material and Manuela Passera the manuscript. RP is a recipient of a research contract from Progetto DDD Onlus, Associazione per la lotta alla DDD. This study was partially supported by Fondazione ART per la Ricerca sui Trapianti (Milan, Italy).
1Unit of Nephrology and Dialysis, Azienda Ospedaliera Papa Giovanni XXIII, Bergamo, Italy
2IRCCS—Istituto di Ricerche Farmacologiche Mario Negri, Clinical Research Center for Rare Diseases “Aldo e Cele Daccò”, Bergamo, Italy
3Centro Interregionale di Riferimento del Nord Italia Transplant, IRCCS—Ospedale Maggiore Policlinico, Milan, Italy
*Corresponding author: Giuseppe Remuzzi, firstname.lastname@example.org
The authors of this manuscript have no conflicts of interest to disclose as described by the American Journal of Transplantation.